Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 47, NWS Indianapolis, IN

May 9, 2003Carroll County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 9, 2003, 1:14 AM EST for Carroll County, Tippecanoe County, Indiana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 1:14 AM EST (06:14 UTC)
Expired
May 9, 2003, 2:15 AM EST
In force
61 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Carroll County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 117 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 090614
SVRIND
INC015-157-090715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
114 AM EST FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CARROLL COUNTY IN NORTH CENTRAL INDIANA
  NORTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA

* UNTIL 215 AM EST

* AT 112 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 24 MILES WEST OF BATTLE GROUND...OR ABOUT 23
  MILES WEST OF LAFAYETTE...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATTLE GROUND AT 140 AM EST
  YEOMAN AT 155 AM EST
  CAMDEN AT 205 AM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4070 8709 4040 8709 4065 8636 4093 8651

$$
JEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:06 PM EST, 11 hours 8 minutes earlier.

Area forecast discussion, May 8, 2:06 PM EST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
206 PM EST THU MAY 8 2003

SHRA/TSRA DVPG OVR SW IL ATTM AHD OF DVLPG WRM FNT. WRM FNT EXTDS FM
NE KS AND NW MO TO NW KY AT 18Z. SATL/OBS INDCT LOW CLDNS FINALLY
BRKG UP BUT AMPLE MID/HI LVL CLDNS IS SPRDG OVR THE CNTRL INDIANA
FCST AREA ATTM. A MYRIAD OF FCST ISSUES...BUT MAINLY FOCUSED ON
CHC/AMT OF PCPN TNGT...THEN TEMPS/POPS FRI-SAT.

ALL IN ALL...12Z MODEL DIFFERENCES ARE MINOR AROUND THE FA IN THE
BASIC FIELDS. WL USE A BLEND OF THE ETA/GFS FOR THIS FCST. THIS
INDICATES THE HVYST RAFL WL BE ACRS THE NRN PART OF THE FA AS TSRA
OVR NE MO AND WCNTRL IL MOV ACRS LTR TNGT. QPF NOT EXTREME AND SHUD
RMN BLO FFG OVR THE NRN FA FOCUS AREA...SO NO FFA PLANNED ATTM. WL
MNTN HVY RAFL IN FCST THO.

SHRA/TSRA MAY LINGER JUST BYND 12Z OVR THE NE FA...SO WL CONT CHC
THERE. WL HAVE CHC SHRA/TSRA ACRS THE FA FRI AFTN WITH VRY UNSTABLE
AMS. KEY WL BE SOME SORT OF TRIGGER FOR THE DVLPMT...SO IT MAY END
UP BEING AN ALL OR NOTHING SITU. MDLS INDCT A MCS WL MOV ACRS FA FRI
NGT THEN ADDITIONAL TSRA TO DVLP SAT. SAT MAY POSE THE BIGGEST SVR
WX THREAT...BUT TOO ERY TO MNTN WITH LOW CONFIDENCE ATTM. HAVE OPTED
FOR HI CHC POPS FRI NGT AND SAT NGT...WITH LKLY POPS SAT.

AS FOR TEMPS...CLDNS HOLDG RDGS DWN TODAY SO WL NEED TO FCST BLO MOS
GUIDANCE TNGT. IN GENL...WL TAKE A BLEND OF ETA/NGM/AVN MOS AND DROP
BY ABT 2 DEGS TNGT. WL CONT USE OF MOS BLEND THRU SAT. AS USUAL...
ETA MOS LUKS TOO WRM WHILE AVN MOS MAY BE A BIT COOL...SPCLY FOR MAX
TEMPS.

.IND...NONE.

ZIMMERMAN
Hazardous weather outlook, May 8, 5:10 AM EST, 20 hours 4 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 AM EST THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THE WEATHER WILL BE MOSTLY DRY IN CENTRAL INDIANA TODAY...BUT
THUNDERSTORMS ARE LIKELY LATE TODAY OR TONIGHT. SOME MIGHT BE
SEVERE. HEAVY RAIN WILL ALSO BE POSSIBLE EXCEPT IN THE
SOUTHWEST PORTIONS OF CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH SATURDAY
NIGHT. THEN THE WEATHER WILL GET QUIETER. THERE WILL BE A CHANCE OF
SHOWERS SUNDAY AND DRY CONDITIONS FROM MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE TODAY OR TONIGHT. IF SPOTTERS ARE
ACTIVATED IT WILL PROBABLY BE LATER THAN NORMAL. SPOTTERS MAY ALSO
BE NEEDED AT TIMES FROM FRIDAY INTO SATURDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KWIATKOWSKI

In the hours before

Special weather statement, May 8, 7:52 PM EST, 5 hours 22 minutes before
INZ060-061-067>070-082145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
752 PM EST THU MAY 8 2003

TORNADO WATCH #306 HAS BEEN CANCELLED FOR ALL PARTS OF CENTRAL
INDIANA.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVEMING MAINLY OVER
WEST CENTRAL AND SOUTH CENTRAL INDIANA.  WHILE A FEW STRONG
THUNDERSTORMS MAY STILL OCCUR THIS EVENING WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED REST OF THIS EVENING.

THUNDERSTORMS MAY AGAIN BECOME MORE NUMEROUS OVERNIGHT AND ANOTHER
ROUND OF SEVERE WEATHER IS POSSIBLE LATER TONIGHT.

JEH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:57 AM ESTSevere Thunderstorm WarningINDWarren48 min
May 9, 4:07 AM ESTSevere Thunderstorm WarningINDHancock, Henry38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.